Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Skin thinning and accutane - not sure its a concern

  1. #1
    This user has been banned from this forum
    Join Date
    Sep 2005
    Posts
    836

    Default Skin thinning and accutane - not sure its a concern

    Im not sure that accutane should thin the skin at all at any dosage (be it 2.5 mg or 80 mg). It should only thin stressed skin like palm and feet so I dont think we should worry about this at all. Its probably OK to use more occlusive fatty creams after 3-4 months on a low dosage to strengthen and hold together the delicate dry and peeling epidermis. If this assumption indeed is true then rambazole could be a much better alternative than lasers. We just need to get this verified to produce some specific skin care guidelines for rosaceans on accutane or rambazole (future) - stress to delicate dry skin could indirectly explain all skin thinning from accutane (unlike that directly induced skin thinning from inflammation or steroids)

  2. #2
    Senior Member
    Join Date
    Sep 2005
    Posts
    429

    Default

    Well there are studies that conclusively show that the skin does thin whilst on accutane regardless of the dose.

    Moreover, I have spoken with many acne sufferers who have taken accutane at doses upwards of 20mg/day and they have said that their skin had become extremely sensitive since taking the drug and that it seemed to have thinned it to some extent.

    I think, however, that the word "thin" might not be right. I don't think the drug directly attack the epidermis of the skin and makes it thin. What happens is probably that accutane reduces the skin's lifecycle right down making growth and repair of the epidermal layers much slower. This means that any damage within these layers are likely to persist thus giving the impression that the skin has thinned due to its increased sensitivity.

    I agree that accutane's version of "thinning" is not the same as skin atrophy that can be induced by steroids.

  3. #3
    This user has been banned from this forum
    Join Date
    Sep 2005
    Posts
    836

    Default

    You cant find a single study saying accutane thins the skin - it creates a peeling and dryness effect as a result of decreased sebum production and toxic respond to vitamin A - this is the only thing Ive found.
    It may thin the hair and testicles for some bizarre reason - but still you can squeeze out a tadpole or two as a bald man, you just need to push

  4. #4
    Senior Member irishgenes's Avatar
    Join Date
    Jun 2005
    Location
    southeast USA
    Posts
    627

    Default Re: Skin thinning and accutane - not sure its a concern

    Quote Originally Posted by fanta
    Im not sure that accutane should thin the skin at all at any dosage (be it 2.5 mg or 80 mg). It should only thin stressed skin like palm and feet so I dont think we should worry about this at all.
    Well, since you say so, fanta, I will quit worrying! Seriously, I would like to believe that it doesn't, because I was on high-dose Acutane 3 times in years past. If it really thins the skin permanently, I should have no skin left.

  5. #5
    This user has been banned from this forum
    Join Date
    Sep 2005
    Posts
    836

    Default

    I think its important to be gentle to the skin on accutane but I see only studies saying that tretinoin topicals should thin the skin. Also, I could imagine that an inflammatory response from isotretinoin could thin the skin. Inflammation is bad for the dermis, mast cells, lymphatic system, blood vessels, fibroblast, meibomian glands, sebaceous glands, local immune response and epidermis - accutane repairs all these things and therefore its great for us. Flushing get worse and worse the more imbalances in the skin, so we get a chance to decrease flushings and decrease downtime, substantially. On accutane your skin may get out of tact for 10 days, not 10 months or 10 years.

  6. #6
    Senior Member irishgenes's Avatar
    Join Date
    Jun 2005
    Location
    southeast USA
    Posts
    627

    Default

    Dr. Nase is, I believe, the first one to post about isotretinoin leading to permanent skin thinning. I assume he has scientific studies to back this up. I just read the PDR and could not find this side effect listed in the prescribing information, though.

  7. #7
    Senior Member
    Join Date
    Sep 2005
    Posts
    429

    Default

    Quote Originally Posted by irishgenes
    Dr. Nase is, I believe, the first one to post about isotretinoin leading to permanent skin thinning. I assume he has scientific studies to back this up. I just read the PDR and could not find this side effect listed in the prescribing information, though.
    Yes I was referring to the studies that Dr. Nase posted where they measured the thickness of the epidermis in high and low-dose accutane users pre-treatment and post-treatment. The results showed both groups experienced epidermal thinning with the later group suffering from this side-effect to a much lesser degree.

    There are many side-effects that aren't listed in the PDR.

  8. #8
    This user has been banned from this forum
    Join Date
    Oct 2005
    Location
    Washington D.C.
    Posts
    210

    Default

    I keep reading that low dose accutane is a gold standard treatment for certain types of rosacea, is this true? And if so, will thinning of the skin make it worse over time? I have very over active sebacous glands which leads to a very oily face, papules and pustules and nose swelling in the morning. Would low dose accutane be ok to me.

  9. #9
    Senior Member irishgenes's Avatar
    Join Date
    Jun 2005
    Location
    southeast USA
    Posts
    627

    Default

    Prometheus, this is the best thread I have read on the subject: http://forum.rosaceagroup.org/viewto...434&highlight= ("Accutane: Why to Use it & How to Use it for Rosacea" by Dr. Nase)

  10. #10
    Senior Member
    Join Date
    Sep 2005
    Posts
    429

    Default

    Is there any post that lists the names of these clinical studies and their actual abstracts because I desperately need these to show to my derm or else he is highly unlikely to even consider my request for accutane?

    The link you posted where Dr. Nase talks about accutane is probably not going to cut it with the derm, he wants to see actual studies and now I'm stressing out trying to find them..

    Thanks guys

    EDIT: I just realised that there are numbers on next to the medical evidence that Dr. Nase listed in that post. Surely these would correspond to the clinical studies/abstracts, hopefully I can get hold of these pleeease?

Similar Threads

  1. Concern with Teratogenicity with the Long Term use of Accutane
    By Brady Barrows in forum News, research articles and current affairs
    Replies: 2
    Last Post: 28th September 2012, 09:28 PM
  2. MRI with contrast (dye) a cause for concern?
    By RedFaced in forum General rosacea questions
    Replies: 5
    Last Post: 17th June 2009, 12:41 AM
  3. Concern Over New Antibotic
    By ally24 in forum Prescription medications
    Replies: 4
    Last Post: 15th July 2008, 06:02 PM
  4. IPL: concern about skin nutrition and premature aging of the skin
    By dpart in forum Intense pulsed light and laser
    Replies: 12
    Last Post: 11th May 2008, 06:07 PM
  5. Elidel to reverse skin-thinning?
    By Eric in forum News, research articles and current affairs
    Replies: 1
    Last Post: 3rd February 2008, 03:35 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •